Alert archive / Minnesota / Tornado Warnings in 2011
Tornado Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 30, 2011, 7:14 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2011, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 30, 2011, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 176 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4943 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
410
WFUS53 KABR 310014
TORABR
MNC011-155-310045-
/O.NEW.KABR.TO.W.0022.110731T0014Z-110731T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 745 PM CDT
* AT 708 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 7 MILES
EAST OF GRACEVILLE...OR 18 MILES SOUTHEAST OF WHEATON. DOPPLER
RADAR SHOWED THIS TORNADO MOVING SOUTHEAST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
JOHNSON AROUND 715 PM CDT...
ARTICHOKE AROUND 745 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4537 9616 4541 9620 4542 9617 4547 9622
4546 9624 4559 9635 4565 9626 4564 9624
4548 9623 4542 9617 4541 9611
TIME...MOT...LOC 0013Z 311DEG 15KT 4558 9626
$$
TDK2 follow-up statements
563
WWUS53 KABR 310027
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT SAT JUL 30 2011
MNC011-155-310045-
/O.CON.KABR.TO.W.0022.000000T0000Z-110731T0045Z/
TRAVERSE MN-BIG STONE MN-
727 PM CDT SAT JUL 30 2011
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BIG STONE
AND SOUTHEASTERN TRAVERSE COUNTIES UNTIL 745 PM CDT...
AT 721 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 7 MILES EAST OF COLLIS...OR 17 MILES SOUTHEAST OF
WHEATON...MOVING SOUTHEAST AT 15 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL BIG
STONE AND SOUTHEASTERN TRAVERSE COUNTIES.
A SPOTTER REPORTED THAT THE TORNADO WAS ON THE GROUND FOR ABOUT 6
MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4548 9623 4547 9622 4546 9624 4559 9635
4565 9626 4564 9624
TIME...MOT...LOC 0026Z 293DEG 14KT 4560 9626
$$
TDK514
WWUS53 KABR 310038
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SAT JUL 30 2011
MNC011-155-310049-
/O.EXP.KABR.TO.W.0022.000000T0000Z-110731T0045Z/
TRAVERSE MN-BIG STONE MN-
738 PM CDT SAT JUL 30 2011
...THE TORNADO WARNING FOR NORTH CENTRAL BIG STONE AND SOUTHEASTERN
TRAVERSE COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT!
LAT...LON 4548 9623 4547 9622 4546 9624 4559 9635
4565 9626 4564 9624
TIME...MOT...LOC 0039Z 293DEG 14KT 4558 9619
$$
TDKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:52 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 30, 3:52 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT SAT JUL 30 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY
FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES THROUGH THE
PERIOD...ALONG WITH HEAT INDEX VALUES SUNDAY AND MONDAY.
CURRENTLY...IT IS HOT AND HUMID AND HEAT INDEX VALUES HAVE CLIMBED
INTO THE 95 TO 100 DEGREE RANGE ACROSS PARTS OF THE FORECAST AREA
MAINLY ALONG AND WEST OF THE JAMES RIVER VALLEY. THERE IS ALSO A
NORTH-SOUTH ORIENTED COLD FRONT POSITIONED ACROSS THE MISSOURI
RIVER VALLEY THIS AFTERNOON. PLENTY OF MID-LEVEL CAP-FREE
INSTABILITY IS OVER THE CWA AT THIS TIME WITH APPX 30 TO 40 KNOTS
OF 0-6KM SHEAR ACCOMPANYING IT. JUST ABOUT THE ONLY THING LACKING
TO SET OFF SEVERE CONVECTION THIS AFTERNOON IS A MID-LEVEL SHORT-
WAVE KICKER TO GET STORMS GOING. THERE APPEARS TO BE A AN UPPER
LEVEL JET-STREAK LIFTING OUT OF NERN WYOMING THIS AFTERNOON.
PERHAPS LATER THE UPPER LEVEL LIFT SUPPORT FROM THIS JET STREAK
COULD INDUCE A FEW STORMS ALONG THE BOUNDARY. SEVERE THUNDERSTORM
WATCH 704 WAS CANCELLED A BIT AGO DUE TO LACK OF THUNDERSTORM
COVERAGE IN THE WATCH AREA. HOWEVER...FUTURE WATCHES MAY BE ISSUED
SHOULD SATELLITE/RADAR IMAGERY SHOW SIGNS OF CONVECTIVE LIFE ALONG
THIS FRONTAL BOUNDARY.
THERE IS PLENTY OF THUNDER POTENTIAL THIS EVENING...BUT THE LACK
OF A MEANINGFUL MID-LEVEL SHORTWAVE WORKING THROUGH WILL PROLLY
LEAVE MUCH OF THIS INSTABILITY AND SHEAR UNTAPPED THIS EVENING AND
OVERNIGHT. MODELS ARE PROGGING THIS FRONTAL BOUNDARY TO RE-
ORIENTATE OVERNIGHT TO MORE OF A WEST-EAST POSITION AND BEGIN
LIFTING NORTHWARD ON SUNDAY AS A WARM FRONT. MID-LEVEL CAPPING
INVERSION TEMPS DO NOT LOOK TO REACH THIS CWA UNTIL LATE SUNDAY
NIGHT/EARLY MONDAY...SO THERE COULD BE A FEW STORMS DEVELOPING
ALONG THIS BOUNDARY ON SUNDAY. A MORE LIKELY
SCENARIO...HOWEVER...WOULD BE NIGHT-TIME CONVECTION SUNDAY NIGHT
INTO MONDAY MORNING WHEN THERE WILL BE A MID-LEVEL WAVE PROGGED TO
BE WORKING THROUGH...INC CONJUNCTION WITH A GOOD LOW LEVEL JET
NOSING UP THROUGH THIS CWA WHILE FAVORABLE MID-LEVEL WAA/FORCING
ZONE IS IN PLACE. MONDAY IN ALL LIKELIHOOD IS CAPPED OFF TO
CONVECTION UNTIL AFTER 00Z WHEN BETTER LOW LEVEL FORCING WILL SET
UP AGAIN WITH A LLJ. THERE IS ANOTHER FRONTAL BOUNDARY WORKING
THROUGH THE REGION MONDAY/MONDAY NIGHT...SO POPS WERE FOCUSED
MORESO ALONG AND EAST OF THAT FROPA MONDAY EVENING AND MONDAY
NIGHT. TUESDAY SHOULD BE A HIGH PRESSURE DOMINATED SOMEWHAT COOLER
AND DRIER DAY OVER THE CWA...SO KEPT TUESDAY DRY IN THE WX/POP GRIDS.
TEMPWISE...DID ISSUE A HEAT ADVISORY FOR PORTIONS OF
CENTRAL/NORTH CENTRAL SOUTH DAKOTA FOR SUNDAY WHERE HEAT INDEX
VALUES SHOULD RANGE FROM 100 TO 105 DEGREES. WITH SUNDAY NIGHT
LOWS NOT EXPECTED TO FALL MUCH BELOW THE MID 70S...OPTED TO JUST
KEEP THE HEAT ADVISORY GOING OVERNIGHT AND INTO MONDAY FOR THIS
AREA OF THE CWA...AS INDECES RANGE FROM 100 TO AROUND 110 DURING
THE AFTERNOON ON MONDAY. THE REMAINDER OF NORTH CENTRAL AND ALL OF
NORTHEAST SOUTH DAKOTA JOIN THE HEAT ADVISORY AREA ON MONDAY WHEN
INDECES ARE FORECAST TO RANGE BETWEEN 95 AND 110 DEGREES.
.LONG TERM...TUESDAY THROUGH SATURDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW GOOD AGREEMENT
THROUGH THE LONG TERM IN HAVING A STAGNANT LONG WAVE PATTERN
ACROSS THE US. A LARGE UPPER LEVEL HIGH PRESSURE AREA WILL REMAIN
ACROSS MUCH OF THE SOUTHERN US THROUGH THE LONG TERM WITH MEAN
UPPER LEVEL LOW PRESSURE TROUGHING ALONG AND OFF THE US WEST COAST.
OUR REGION WILL CONTINUE TO BE ON THE NORTHERN EDGE OF THE UPPER
LEVEL HIGH PRESSURE AREA IN DEEP WESTERLY FLOW. THUS...EXPECT ONE
SHORT WAVE TROUGH AFTER ANOTHER TO TREK ACROSS OUR REGION THROUGH
THE LONG TERM ALONG WITH THEIR ASSOCIATED LOW LEVEL
CONVERGENT/FRONTAL ZONES. THUS...SLIGHT CHANCE/CHANCES OF
THUNDER WILL CONTINUE THROUGH MUCH OF THE PERIOD. TEMPERATURES
WILL REMAIN RIGHT AROUND NORMAL FOR THIS TIME OF YEAR WITH PLENTY
OF SUNSHINE ALONG WITH HIGH HUMIDITY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
GENERALLY VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH
TONIGHT AND SUNDAY MORNING. WITH A FRONTAL BOUNDARY EXTENDING
ACROSS THE EASTERN PART OF THE REGION...EXPECT SOME THUNDERSTORMS
TO DEVELOP ALONG THIS FRONT THIS AFTERNOON AND TONIGHT. SOME OF
THESE COULD AFFECT PIR...ABR AND ATY BRINGING MVFR CONDITIONS
ALONG WITH STRONG WINDS. WILL AMEND IF NECESSARY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/
MONDAY FOR BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-ROBERTS-WALWORTH.
HEAT ADVISORY FROM NOON CDT /11 AM MDT/ SUNDAY TO 8 PM CDT /7 PM
MDT/ MONDAY FOR BUFFALO-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-POTTER-SPINK-STANLEY-SULLY.
MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BIG STONE.
&&
SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHazardous weather outlook, Jul 30, 3:51 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CDT SAT JUL 30 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 351 AM CDT SAT JUL 30 2011 /251 AM MDT SAT JUL 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING AS A FRONTAL BOUNDARY DROPS INTO THE AREA. SEVERE STORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WITH LARGE HAIL AND STRONG WINDS. HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON ALONG AND WEST OF THE JAMES VALLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THROUGH THE PERIOD. HOT AND HUMID CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH HEAT INDICES SURPASSING 100 DEGREES ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TMT
In the hours before
Special weather statement, Jul 30, 7:03 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 703 PM CDT SAT JUL 30 2011 MNZ039-046-310030- BIG STONE-TRAVERSE- 703 PM CDT SAT JUL 30 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN BIG STONE AND SOUTHEASTERN TRAVERSE COUNTIES UNTIL 730 PM CDT... AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COLLIS...OR 16 MILES SOUTHEAST OF WHEATON...MOVING SOUTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE JOHNSON AND ARTICHOKE. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. && TDK
Local storm report, Jul 30, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 1 N JOHNSON 45.59N 96.29W
07/30/2011 TRAVERSE MN TRAINED SPOTTER
&&
KEWYNearby
Tornado Warnings in Minnesota, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.